Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Cheyenne, WY

July 6, 2017Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 6, 2017, 10:15 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 10:15 PM MDT (04:15 UTC)
Expired
Jul 6, 2017, 10:45 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 10:22 PM MDTTSTM WND GST 553 Ne Red Cloud Campgrou, NEKINGS CANYON RAWS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3422 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS55 KCYS 070415
SVRCYS
NEC013-045-070445-
/O.NEW.KCYS.SV.W.0059.170707T0415Z-170707T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1015 PM MDT THU JUL 6 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Box Butte County in the Panhandle of Nebraska...
  Eastern Dawes County in the Panhandle of Nebraska...

* Until 1045 PM MDT

* At 1014 PM MDT, severe thunderstorms were located along a line 
  extending from Chadron to Box Butte Dam, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chadron, Red Cloud Campground, Chadron Campground and Chadron St
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 10278 4243 10304 4300 10302 4300 10279
      4282 10280 4278 10278 4245 10277 4244 10276
TIME...MOT...LOC 0414Z 273DEG 51KT 4298 10270 4242 10273 

HAIL...<.75IN
WIND...60MPH
 
$$

Cox
2 follow-up statements
091 
WWUS55 KCYS 070429
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1029 PM MDT THU JUL 6 2017

NEC013-045-070445-
/O.CON.KCYS.SV.W.0059.000000T0000Z-170707T0445Z/
Box Butte NE-Dawes NE-
1029 PM MDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTH CENTRAL BOX BUTTE AND EASTERN DAWES COUNTIES...

At 1028 PM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Slim Butte to 10 miles east of Box
Butte Dam, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chadron, Red Cloud Campground, Chadron Campground and Chadron St
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 10278 4243 10304 4300 10302 4300 10279
      4282 10280 4278 10278 4245 10277 4244 10276
TIME...MOT...LOC 0428Z 275DEG 29KT 4297 10286 4241 10289 

HAIL...<.75IN
WIND...60MPH
 
$$

Cox
625 
WWUS55 KCYS 070441
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1041 PM MDT THU JUL 6 2017

NEC013-045-070451-
/O.EXP.KCYS.SV.W.0059.000000T0000Z-170707T0445Z/
Box Butte NE-Dawes NE-
1041 PM MDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX BUTTE AND
EASTERN DAWES COUNTIES WILL EXPIRE AT 1045 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 4243 10278 4243 10304 4300 10302 4300 10279
      4282 10280 4278 10278 4245 10277 4244 10276
TIME...MOT...LOC 0441Z 273DEG 51KT 4296 10271 4240 10274 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:08 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 6, 10:08 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1008 PM MDT Thu Jul 6 2017

.UPDATE...
Issued at 958 PM MDT Thu Jul 6 2017

We are sending out a quick update. Latest radar loop was showing
the showers and thunderstorms beginning to expand further south.
This is due to good isentropic lift over southeast Wyoming and the
southern Nebraska panhandle. Latest water vapor loop was also indicating an
increase in the moisture fields in the low levels. As a result,
we may see this activity continue to expand further southeast this
evening in response to the upslope flow.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM MDT Thu Jul 6 2017

Current KCYS radar loop shows isolated thunderstorms along and
just west of the Laramie Range. Another line pushed through
western Nebraska earlier, but has weakened and moved southeast
into central Nebraska. The stronger storms have been mainly
confined to areas just over the Colorado border to the south of
Laramie and Cheyenne. High res models show a few of these
thunderstorms becoming better organized with primarily the threat
of strong gusty winds and frequent lightning along and south of
the North Platte River valley into northern Colorado. The threat
of large hail appears to be very low at this time with very
warm/hot temperatures and high cloud bases. Thunderstorms will
continue to develop and move southeast across the area through
late this evening, but eventually the focus will shift further
northeast toward South Dakota. Kept POP around 20 to 25 percent
for areas near Lusk and Chadron as models show bands of showers
and thunderstorms developing near the Black Hills and moving south
and east after midnight.

All models show the center of the upper level high, which has been
responsible for the hot temperatures the last few days, drifting
westward into southern Utah for Friday. In addition, a weak cool
front will continue to move southwest across the high plains and
eventually into Albany county, resulting in east or southeast
winds and slightly cooler temperatures in the 80's to low 90's.
Upslope flow will provide additional moisture advection across the
area with another round of showers and thunderstorms possible in
the afternoon. These thunderstorms will likely be in a more
favorable environment to see some strong to severe thunderstorms
through the evening hours with sbCAPE around 1000 to 1500 j/kg.
Shear values have seemed to increase as well, with 0-6 km shear
around 35 knots along the Nebraska border. Increased POP between
30 to 45 percent east of the Laramie Range through the evening for
scattered thunderstorms over the plains and in the mountains.
Interests near the Keystone fire in the Snowy Range may see
wetting rainfall Friday afternoon and evening. Showers and
thunderstorms will slowly dissipate Friday night, although some
activity may linger through the night across western Nebraska. For
Saturday, an upper level ridge axis will amplify north of the
high pressure centered over Utah. Showers and thunderstorms can
not be ruled out Saturday afternoon, but coverage should be much
less compared to Friday due to increased Subsidence and dry air
aloft. The best chance to see some thunderstorms will be over
southeast Wyoming, mainly west of Interstate 25.

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM MDT Thu Jul 6 2017

The upper high over the western CONUS will weaken some Sunday into
early next week as shortwave energy rides across the northern
periphery of the high. Surface winds over the CWA will have more
of a downslope component Sunday into early next week which will
limit convection as well as allow for warmer temperatures. The
upper high should then reestablish itself over the southern plains
Wednesday and Thursday which will allow some monsoonal moisture
to spread into the area and increase chances for showers and tstms
at that time as well as nudge temperatures down a bit.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 707 PM MDT Thu Jul 6 2017

Main forecast challenge initially is strength and impact (if any)
ongoing convection has on terminals this evening. Latest radar
shows area of thunderstorms that quickly moved near CYS. It has
since departed the area, so removed VCTS for this evening.
Otherwise, expect convection to largely miss the terminals this
evening. Winds will turn mostly light and variable after 06z.
Another round of likely more organized convection is expected on
Friday afternoon. Development will initially be over the Laramie
Range before spreading onto the eastern plains during the
afternoon/evening hours. Have added VCTS to CYS and LAR after 20z
Friday. Areas in the western Nebraska Panhandle will likely need
thunder mention, but current thinking is that it will hold off
until after 00z.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Thu Jul 6 2017

Very warm or hot temperatures will continue this afternoon before
lowering slightly for Friday and Saturday. Thunderstorms will
continue to develop across southeast Wyoming and move east
southeast through the evening hours. Gusty erratic winds
associated with these thunderstorms will keep Fire Weather
concerns elevated through this evening west of the Laramie Range.
Otherwise, relative humidities will trend higher for Friday and
Saturday with afternoon minimum values generally between 20 to 30
percent, with a few locations over the lower elevations of Carbon
county dropping into the teens each afternoon this weekend. Fire
Weather concerns will be low this weekend and early next week
mainly due to light and variable winds across the lower
elevations.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...TJT
LONG TERM...RE
AVIATION...CAH
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 6, 3:18 AM MDT, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 AM MDT Thu Jul 6 2017

WYZ101>119-070930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
318 AM MDT Thu Jul 6 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop this afternoon. These
storms may produce gusty winds of 40 to 50 mph but widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms will develop again on Friday afternoon.
Widespread severe weather is not expected.

.Spotter information statement...

Spotter activation is not expected to be needed.

NEZ002-003-019>021-054-055-095-096-070930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
318 AM MDT Thu Jul 6 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will move through the area late
this afternoon and early evening. These storms may produce gusty
winds of 40 to 50 mph but widespread severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms will develop again on Friday afternoon.
Widespread severe weather is not expected.

.Spotter information statement...

Spotter activation is not expected to be needed.

In the hours before

Special weather statement, Jul 6, 5:57 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
557 PM MDT THU JUL 6 2017

WYZ118-119-070045-
Central Laramie County WY-East Laramie County WY-
557 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
645 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 22 miles east of Cheyenne, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 379 and
396.

LAT...LON 4128 10455 4137 10434 4116 10412 4103 10443
TIME...MOT...LOC 2357Z 330DEG 10KT 4126 10440

Cox
Special weather statement, Jul 6, 7:42 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT THU JUL 6 2017

WYZ103>105-109-110-113>115-070230-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Laramie Valley WY-Snowy Range WY-
742 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 830 PM MDT...

At 738 PM MDT, doppler radar indicated a line of showers
moving through northeast Carbon county. This line of showers was
extending from just east of Shirley Basin to near Elk Mountain
and was producing very strong wind speeds. This line of showers was
moving east at 20 mph.

Wind gusts up to 55 mph will be possible with this line of
showers.

Locations impacted include...
Hanna, Medicine Bow, Elk Mountain, Battle Mountain, Shirley Basin,
Curtis Gulch Campground and Little Medicine School.

This includes Interstate 80 in Wyoming between mile markers 239 and
265.

LAT...LON 4168 10681 4242 10617 4242 10559 4163 10611
TIME...MOT...LOC 0138Z 282DEG 17KT 4200 10630

Cox
Special weather statement, Jul 6, 8:12 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
812 PM MDT THU JUL 6 2017

NEZ054-055-070300-
Kimball NE-Cheyenne NE-
812 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 900 PM MDT...

At 807 PM MDT, doppler radar indicated a line of showers
approximately 7 miles southeast of Kimball Nebraska. This line was
moving east at 20 mph and produced a wind gust at 60 mph at the
Kimball automated weather station. This line of showers was
weakening, and may still produce wind gusts between 50
and 55 mph.

Locations impacted include...
Potter and Dix.

This includes Interstate 80 in Nebraska between mile markers 23 and
48.

LAT...LON 4101 10367 4127 10361 4124 10312 4100 10319
TIME...MOT...LOC 0207Z 281DEG 15KT 4117 10354

Cox
Special weather statement, Jul 6, 8:23 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
823 PM MDT THU JUL 6 2017

WYZ101>103-105>107-115-116-070330-
Shirley Basin WY-East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Laramie Valley WY-Niobrara County WY-
823 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHEASTERN ALBANY...NORTHWESTERN LARAMIE...WESTERN PLATTE AND
SOUTHEASTERN CONVERSE COUNTIES UNTIL 930 PM MDT...

At 822 PM MDT, Doppler radar was tracking a line of showers
along a line extending from 9 miles northwest of Glendo to near
Wheatland Reservoir 3. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this line of
showers.

Locations impacted include...
Glendo, Esterbrook, Sibley Peak, Westview Circle, Friend Park
Campground, Two Moon Campground, Laramie Peak, Esterbrook Campground,
Windy Peak, Garrett, Wheatland Reservoir 3, Glendo Reservoir and
Harris Park.

This includes Interstate 25 in Wyoming between mile markers 90 and
122.

LAT...LON 4264 10481 4162 10526 4179 10584 4261 10545
TIME...MOT...LOC 0222Z 276DEG 21KT 4260 10517 4181 10574

Cox
Local storm report, Jul 6, 8:29 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
829 PM MDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
07/06/2017  E60.00 MPH       KIMBALL            NE   AWOS

&&

RCOX
Special weather statement, Jul 6, 9:54 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
954 PM MDT THU JUL 6 2017

NEZ002-003-095-096-070445-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
954 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...DAWES
AND SOUTHEASTERN SIOUX COUNTIES UNTIL 1045 PM MDT...

At 953 PM MDT, Doppler radar was tracking a line of thunderstorms
along a line extending from 12 miles north of Whitney Lake to 7
miles south of Crawford to 12 miles south of Agate Bed National
Monument. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chadron, Hemingford, Chadron Campground, Whitney Lake, Box Butte
Campground, Red Cloud Campground, Flahertys Corner, Chadron Airport,
Box Butte Dam, Whitney, Marsland and Chadron St Park.

LAT...LON 4211 10316 4217 10379 4257 10333 4300 10331
      4300 10280 4279 10279 4278 10277 4246 10277
TIME...MOT...LOC 0353Z 269DEG 25KT 4295 10337 4258 10339 4223 10378

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:12 PM MDTSpecial Weather StatementCYSKimball48 min
Jul 6, 9:54 PM MDTSpecial Weather StatementCYSBox Butte, Dawes51 min
Jul 6, 10:30 PM MDTSpecial Weather StatementCYSBox Butte45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.